Original Publication
Open Access

Acute Synthetic Cannabinoid Toxicity Simulation

Published: September 21, 2015 | 10.15766/mep_2374-8265.10220

Included in this publication:

  • Instructor's Guide.docx
  • Manuscript-Acute Synthetic Cannabinoid Toxicity Simulation.docx
  • Synthetic Cannabinoid Simulation.sce
  • Feedback Summary.docx
  • Simulation Learner Evaluation Form.doc
  • Simulation Session Evaluation Form.doc
  • Final Acute Synthetic Cannabinoid Toxicity Simulation.pptx

To view all publication components, extract (i.e., unzip) them from the downloaded .zip file.


Editor's Note: This publication predates our implementation of the Educational Summary Report in 2016 and thus displays a different format than newer publications.

Abstract

Introduction: Synthetic cannabinoids refer to a formidably varied array of synthetic THC receptor agonists used to achieve euphoria typically by way of smoking or ingestion. In addition to their euphoric effects, however, synthetic cannabinoids are known to cause psychosis, agitation, elevated vital signs, myocardial ischemia, and seizures. Unfortunately, there is no specific toxidrome associated with this type of toxicity. Use of products containing these chemicals has been increasing in recent years, prompting clinicians to increase their index of suspicion for synthetic cannabinoid use in intoxicated patients. This rersource is a high-fidelity case simulation of a patient experiencing acute synthetic cannabinoid toxicity. Methods: Primary target learners included medical students on emergency medicine acting internship/subinternship rotations and emergency medicine residents. Additional target learners could include internal medicine residents and residents and students on toxicology rotations. Roles, including a team leader, a member tasked with conducting the physical exam, and a recorder, were assigned prior to the simulation. Students were allowed to share roles if necessary. Structured debriefing followed completion of the simulation. After debriefing, a supplemental handout was distributed to the students. Results: Two pilot-testing sessions of this simulation have been well received by emergency medicine acting interns and fourth-year medical students interested in specialties other than emergency medicine. Feedback from these sessions was universally positive and has been used to refine the execution of the case scenario. Discussion: This case simulation highlights the pathophysiology, presentation, identification, and treatment of synthetic cannabinoid toxicity and is based in part on an actual patient presenting intoxicated in this manner. The controlled environment of the simulation laboratory allows learners in both medical school and residency the opportunity to act as the primary caregiver for patients presenting with this pathology.


Educational Objectives

By the end of this session, learners will be able to:

  1. Suspect acute coronary syndrome in an intoxicated patient and initiate appropriate management.
  2. Manage a patient acutely intoxicated with synthetic cannabinoids after investigating for life-threatening complications.
  3. Consider and evaluate for myocardial infarction, a known complication of synthetic cannabinoid toxicity.
  4. Manage acute synthetic cannabinoid toxicity.
  5. Consult a cardiologist, a toxicologist, or a Poison Control Center.
  6. Interact with an agitated patient and/or with the patient’s family.

Author Information

  • Paolo Grenga, MD: University of Rochester Medical Center
  • Matthew Sarsfield, MD: State University of New York Upstate Medical University
  • Elliot Rodriguez, MD: State University of New York Upstate Medical University

Disclosures
None to report.

Funding/Support
None to report.


References

Antoniou T, Jurrlink DN. Synthetic cannabinoids. CMAJ. 2014;186(3):210. http://dx.doi.org/10.1503/cmaj.130510



Citation

Grenga P, Sarsfield M, Rodriguez E. Acute synthetic cannabinoid toxicity simulation. MedEdPORTAL. 2015;11:10220. https://doi.org/10.15766/mep_2374-8265.10220